Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Lou's answer to Cam and others lou pilder

Posted by Cam W. on February 15, 2002, at 8:59:42

In reply to Lou's answer to Cam and others Cam W., posted by lou pilder on February 15, 2002, at 8:15:13

Lou - Overgeneralizations and fear-mongering do more harm than good. The reason that "all" hypnotics carry the 7 to 10 day warning is because that rebound insomnia "may" occur in a number of people who stop these meds after this period of time. Remember, the product monographs that contain this warning are lawyers documents written by lawyers for lawyers. To be read properly, a monograph must be interpreted as such (ie. as drug company protection against this excitable and litigous society in which we live).

The people that I am referring to do not have chronic sleep problems, nor are they people with chronic disorders. The guidelines were based on trials of "healthy" people given the drug over a period of time. They were also based on the clinical observations that many people who stopped hypnotics (ie. benzodiazepine hypnotics) after long term use would suffer from rebound insomnia.

Rebound insomnia is, in a very vast majority of cases (ie. in cases where there is not an underlying sleep disorder) a self-limiting phenomena, lasting no more than a week or two. This is irritating to the person experiencing it, but hardly "life-threatening" and most definitely not "addiction"; dependence perhaps (which is also self-limiting, albeit sometimes uncomfortable). Addiction is losing it's true meaning in today's society.

It is very hard to become physically addicted to benzodiazepines, and even harder to do so with Ambien. You actually have to work at it and abuse the drugs (ie. take increasingly higher doses over a long period of time). This, in most cases, happens when the hypnotics are not being used therapeutically, but are being used for "escape."

Please understand, the media must put a sensational spin on stories in order to be able to sell them. Facts don't sell a story, presentation does. This is why our society is hooked on marketing. If the media had said that a few people, who had taken hypnotics for a long period of time had a couple weeks of sleeplessness and anxiety when stopping said drugs, no one would have noticed.

People tend to exaggerate their symptoms, as well. We often (esp. men < lol >) tend to act sicker than we really are, for many reasons: to elicit sympathy; to get out of doing a chore or work because we are feeling less than able; or our bodies telling us to rest so that we can heal more readily.

Lou, do not believe everything that you read. Always ask yourself what are the motives behind any statement. Also, if a claim (esp. exceptional or horrendous) sounds too good/bad it is most probably exaggerated (eg. cold fusion, Ester-C, shark cartilage, pyramid marketing, 72 willing virgins for eternity, etc.).

- Cam


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Cam W. thread:93431
URL: http://www.dr-bob.org/babble/20020215/msgs/94236.html